Montana, 2008

Hail and Damaging Winds in Montana, July 5, 2008

July 5, 2008 · NWS BYZ · 8 events in 1 county or zone

Severe thunderstorms producing large hail and damaging winds moved across Powder River County during the early evening hours of the 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail and damaging winds moved across Powder River County during the early evening hours of the 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 5, 2:14 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 2:14 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT SAT JUL 5 2008

.SHORT TERM...VALID FOR SUN AND MON...

TAIL OF A 70KT JET MAX WAS PUSHING THROUGH SOUTH CENTRAL MONTANA
THIS AFTERNOON. THIS COMBINED WITH A BAROCLINIC ZONE THAT HAS
LAID DOWN OVER SOUTHERN ZONES...HAS DEVELOPED SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY WEST OF BILLINGS. CAPE NOT OVERLY
IMPRESSIVE AND NOT AS DEEP AS YESTERDAY. SHEAR STRAIGHT LINE AND
NOT OVERLY STRONG. COVERAGE SHOULD PUSH NORTHEAST AND DECREASE AS
THE STORMS ENCOUNTER MORE STABLE AIR.

ANOTHER ROUND OF ACTIVE WEATHER LOOKS IN STORE FOR SUNDAY. A
DECENTLY STRONG SHORTWAVE WAS PROGGED BY THE MODELS TO MOVE
ACROSS NORTHERN WYOMING AND SOUTHERN MONTANA. ANOTHER JET MAX
WILL SWING INTO SOUTH CENTRAL MONTANA DURING THE AFTERNOON. CAPES
SHOULD RISE TO 1000-1500J/KG. SHEAR STRENGTHENS DURING THE
AFTERNOON AS MID TO UPPER LEVEL WINDS INCREASE. THE STORM
PREDICTION CENTER HAS HIGHLIGHTED AREAS FROM BILLINGS EAST WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.
ALREADY HAVE INCLUDED IN THE ZONES AND WILL LET RIDE. MONDAY
SHOULD BE A DRY DAY AS THE FLOW VEERS TO THE NORTHWEST. CLOUDS
AND NORTHWEST FLOW SHOULD KEEP HIGHS IN CHECK THE NEXT COUPLE OF
DAYS. EXPECT SEASONAL READINGS. HUMPHREY

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON.
MODELS CONTINUE TO REMAIN IN FAIRLY GOOD AGREEMENT. A NORTHWEST
FLOW WILL REMAIN OVER THE AREA THROUGH THE EARLY PART OF NEXT
WEEK KEEPING TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR. DRY
CONDITIONS CAN ALSO BE EXPECTED FOR MUCH OF NEXT WEEK WITH ONLY A
SLIGHT CHANCE OF PRECIPITATION FOR THE MOUNTAINS DURING THE
AFTERNOON AND EVENING. SOME WEAK RIDGING DOES BUILD IN FOR
WEDNESDAY AND THURSDAY WITH THESE DAYS LOOKING TO BE THE WARMEST
OF THE DAYS OF THE WEEK SO FAR. THERE ARE SOME DIFFERENCES IN THE
MODELS BY THE END OF THE WEEK WITH THE GFS BRINGING THROUGH A
TROUGH. THE ECMWF DOES NOT BRING THE TROUGH UNTIL THE WEEKEND. SO
KEPT POPS EVERYWHERE FOR THESE PERIODS WITH THE UNCERTAINTY.
SOLUM

&&

.AVIATION...

ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH THE
EVENING. VFR CONDITIONS WILL CONTINUE TO PREVAIL ALTHOUGH
LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE WITH THE
THUNDERSTORMS. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 061/085 061/087 059/084 059/090 060/093 063/090 061/082
    33/T    30/U    00/U    00/U    00/U    00/U    22/T
LVM 051/083 051/083 048/082 049/086 052/089 053/085 052/078
    33/T    30/U    00/U    00/U    00/B    00/B    22/T
HDN 060/087 059/088 059/084 058/091 060/096 062/094 059/085
    33/T    30/U    00/U    00/U    00/U    00/U    22/T
MLS 062/087 063/087 061/083 058/090 062/095 064/092 062/085
    22/T    30/U    00/U    00/U    00/U    00/U    22/T
4BQ 061/087 062/086 060/081 058/088 062/095 063/094 061/084
    23/T    30/U    00/U    00/U    00/U    00/U    22/T
BHK 058/087 061/086 059/081 055/086 059/094 059/093 057/085
    22/T    30/U    00/U    00/U    00/U    00/U    22/T
SHR 055/082 055/082 054/080 053/086 056/091 055/090 053/080
    33/T    30/U    00/U    00/B    00/U    00/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 5, 2:25 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT SAT JUL 5 2008

MTZ028>042-056>058-063>068-WYZ098-099-062130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
325 PM MDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT
FLOODING WILL CONTINUE ON THE YELLOWSTONE RIVER NEAR LIVINGSTON
AND ROCK CREEK NEAR RED LODGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION SUNDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE
EAST OF LINE FROM BILLINGS TO SHERIDAN.

FLOODING WILL CONTINUE ON THE YELLOWSTONE RIVER NEAR LIVINGSTON
AND ROCK CREEK NEAR RED LODGE.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 201 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Powder River

When
July 5, 5:05 PM MST
Where
Powder River County, 3.89 mi W of Otter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.200, -106.200

Very heavy rain and nickel size hail was reported 2 miles south of Otter.

Hail, Powder River

When
July 5, 5:23 PM MST
Where
Powder River County, 3.48 mi ESE of Sayle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.220, -105.900

Thunderstorm Wind, Powder River

When
July 5, 6:05 PM MST
Where
Powder River County, 2.54 mi WSW of Bay Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -105.630

Wind gusts of 65 mph were reported 15 miles west/southwest of Biddle. Large tree limbs were down as a result of these thunderstorm winds.

Hail, Powder River

When
July 5, 6:05 PM MST
Where
Powder River County, 6.22 mi NW of Bay Hope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.100, -105.660

Winds were also estimated to be 75 mph with large tree limbs down as well.

Hail, Powder River

When
July 5, 6:07 PM MST
Where
Powder River County, 6.22 mi NW of Bay Hope
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.100, -105.660

Large tree limbs were reported broken.

Thunderstorm Wind, Powder River

When
July 5, 6:07 PM MST
Where
Powder River County, 2.54 mi WSW of Bay Hope
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.020, -105.630

Wind gusts to 65 mph were reported with large tree limbs down 15 miles west/southwest of Biddle.

Hail, Powder River

When
July 5, 6:48 PM MST
Where
Powder River County, 3.48 mi ESE of Sayle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.220, -105.900

Hail, Powder River

When
July 5, 7:11 PM MST
Where
Powder River County, 8.88 mi NE of Moorhead
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.140, -105.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123213, 123215, 123216, 123223, 123224, 123225, 123226, 123227.